Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 44, NWS JSJ

October 1, 2023

NWS JSJ issued this flash flood warning at Oct 1, 2023, 6:25 AM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2023, 6:25 AM CDT (11:25 UTC)
Expired
Oct 1, 2023, 10:00 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 6:56 AM CDTFLASH FLOODBartolo, PREmergency management reported Rio Galateo, a tributary of Rio Grande, almost out of its banks, and affecting PR-956 in Barrio Guzman Abajo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

066 
WGCA52 TJSJ 011125
FFWSJU
PRC119-011315-
/O.NEW.TJSJ.FF.W.0044.231001T1125Z-231001T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
725 AM AST Sun Oct 1 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Rio Grande County in Puerto Rico...

* Until 915 AM AST.

* At 725 AM AST, Emergency management reported thunderstorms 
  producing heavy rain across the warned area. They also reported 
  Rio Galateo, a tributary of Rio Grande, almost out of its banks, 
  possibly affecting PR-956 in Barrio Guzman Abajo. Between 1 and 2 
  inches of rain have fallen. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1841 6580 1842 6579 1841 6579 1841 6577
      1839 6575 1837 6577 1833 6575 1828 6577
      1830 6579 1827 6583 1829 6587 1841 6587
      1841 6590 1844 6588 1843 6584

FLASH FLOOD...OBSERVED

$$

CVB
3 follow-up statements
041 
WGCA52 TJSJ 011254
FFWSJU
PRC119-011415-
/O.EXT.TJSJ.FF.W.0044.000000T0000Z-231001T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
854 AM AST Sun Oct 1 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Rio Grande County in Puerto Rico...

* Until 1015 AM AST.

* At 854 AM AST, Torrential rain has ended. However, excessive 
  runoff persists. Emergency management reported that at 7:56 AM 
  PR-956 in Barrio Guzman Abajo was impassable and remain so due to 
  Rio Galateo, a tributary of Rio Grande, being out of its banks. 
  Between 1 and 3 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1841 6580 1842 6579 1841 6579 1841 6577
      1839 6575 1837 6577 1833 6575 1828 6577
      1830 6579 1827 6583 1829 6587 1841 6587
      1841 6590 1844 6588 1843 6584

FLASH FLOOD...OBSERVED

$$

CVB
696 
WGCA52 TJSJ 011412
FFWSJU
PRC119-011500-
/O.EXT.TJSJ.FF.W.0044.000000T0000Z-231001T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1012 AM AST Sun Oct 1 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Rio Grande County in Puerto Rico...

* Until 1100 AM AST.

* At 1012 AM AST, Emergency management reported that PR-956 
  continues impassable. Although heavy rain has ended, excessive 
  runoff continues.  Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1841 6580 1842 6579 1841 6579 1841 6577
      1839 6575 1837 6577 1833 6575 1828 6577
      1830 6579 1827 6583 1829 6587 1841 6587
      1841 6590 1844 6588 1843 6584

FLASH FLOOD...OBSERVED

$$

CVB
461 
WGCA72 TJSJ 011458
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1058 AM AST Sun Oct 1 2023

PRC119-011508-
/O.EXP.TJSJ.FF.W.0044.000000T0000Z-231001T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
1058 AM AST Sun Oct 1 2023

...FLASH FLOOD WARNING AT 11 AM AST THIS MORNING FOR RIO GRANDE 
COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY...

Radar Doppler indicated heavy rain has ended. However, excessive 
runoff persists causing some flooding in roadways in some areas. 
USGS river sensors indicate that Rio Grande and Rio Espiritu have 
elevated streamflows. Therefore, urban and small stream flooding are 
still likely. Between 1 and 3 inches of rain have fallen.

LAT...LON 1841 6580 1842 6579 1841 6579 1841 6577
      1839 6575 1837 6577 1833 6575 1828 6577
      1830 6579 1827 6583 1829 6587 1841 6587
      1841 6590 1844 6588 1843 6584

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 4:00 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 1, 4:00 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Sun Oct 1 2023

.SYNOPSIS...Although the National Hurricane Center adjusted
Tropical Storm Philippe's track a few miles closer, Philippe is
not an immediate threat to Puerto Rico and the U.S. Virgin
Islands. Nevertheless, Philippe's core moisture field and feeding
band will likely extend over the area, resulting in a persistent
wet and unstable weather pattern for most of the forecast period.
Even though there is an anticipated increase in shower activity,
warm- to-hot conditions will persist, potentially leading to heat-
related issues like heat exhaustion or heat stroke with prolonged
exposure. Additionally, there will be ongoing risks of hazardous
seas for small craft and life- threatening rip currents for
beachgoers, particularly for the Atlantic waters and Atlantic-
facing beaches.

&&

.SHORT TERM...Today through Tuesday...

PWAT-derived data from GOES Satellite imagery shows a plumb of
abundant tropical moisture currently impacting our region due to a
nearby tropical storm, Philippe. This moisture surge has generated
frequent light to strong showers across the northeastern sections
of Puerto Rico, drifting west-southwestward into the north-central
areas. Rainfall accumulations so far were less than one inch.
Overnight temperatures were in the low 80s over the coastal areas
and in the low to upper 70s for the rest of the island.

For the rest of the day, wet and warm weather conditions will
persist due to the continuous flow of tropical moisture from
Philippe, embedded in northeasterly winds. Another warm day is
expected, with the humidity and the diurnal heating allowing heat
indices to reach 108-111 degrees across the northern, western, and
eastern PR coastal areas, Culebra Vieques, and the U.S. Virgin
Islands. Although abundant moisture is present in the CWA, stable
conditions aloft, with warmer (two standard deviations above the
normal) temperatures at 500 Mb and subsidence aloft, will limit
somewhat widespread long-live activity. Nevertheless, residents
can expect strong showers with possible isolated thunderstorms
across the southwestern quadrant of Puerto Rico and the northern
areas, especially in the afternoon. The activity could result in
ponding water in roadways, urban flooding, and the threat of
lightning with the heaviest activity.

A few changes were introduced between Monday and Tuesday, as the
official track of the National Hurricane Center places Philippe a
few miles closer from the area. Despite the effects of this new
trajectory, favoring increased tropical moisture moving into the
region, model global guidances suggest PWAT values decrease to
near or slightly below climatological normals. This scenario could
result in a lower frequency of passing showers, especially at
nighttime, and convective development in the afternoon. Regardless
of the model solutions, external rain bands from Philippe could
reach the islands, inducing shower activity.

.LONG TERM...Wednesday through Sunday...

Based on the latest model guidance and consistent with the newly
forecasted track of Tropical Storm Philippe, anticipate some
variations in the prevailing wind patterns during the extended
forecast period. Initially, expect light winds below ten mph,
which will gradually shift to a south-southwesterly direction on
Wednesday across most areas, excluding portions of the U.S. Virgin
Islands and surrounding waters where wind speeds of 10-20 mph with
higher gusts are likely due to Philippe's proximity. As Philippe
rapidly moves northward and away from the region starting
Thursday, the wind speed pattern will persist but with a more
southerly direction. Subsequently, the winds will weaken while
gradually backing from the southeast on Friday and from the east-
southeast on Saturday and Sunday.

It's important to emphasize this transition, as the steering flow
will determine the areas prone to advective and convective-
generated showers. Concerning moisture levels, Philippe's core
moisture field may continue bringing increased moisture on
Wednesday, peaking around two standard deviations above
climatological moisture levels, with precipitable water values
around 2.3-2.5 inches. Then, Philippe's feeder band will likely
extend across the region from Thursday to Saturday, bringing
additional tropical moisture, with precipitable water values
reaching above-normal climatological levels by late Friday night
into Saturday. By Sunday, precipitable water values should remain
around climatological moisture levels, coinciding with the arrival
of a tropical wave.

In summary, anticipate variable weather conditions, with showers
affecting southern and eastern sections of Puerto Rico and the
U.S. Virgin Islands during nighttime, followed by afternoon
convective development, with possible isolated thunderstorms,
clustering across the interior and spreading northward on
Wednesday and Thursday and more northwestward to westward from
Friday onward. In this scenario, expect an increased flooding
risk, particularly during high- moisture periods. There will also
be ongoing concerns about excessive heat hazards, with an
increased risk as winds become more south-southeasterly during the
latter part of the workweek and into the weekend. Some areas may
experience relief from prolonged periods of rain.

&&

.AVIATION...SHRA would continue across the local area through
Sunday morning, especially over TJSJ, TIST, and TISX. This is
causing brief MVFR conditions, mainly at TJSJ and TIST. After
01/16Z, TSRA is expected to develop over the interior and southern
sections of PR, driving brief MVFR conditions at TJPS. Lower
ceilings are expected across TJPS and the vicinity, linked to the
TS activity. Winds will prevail at 10 knots or less from the NE
until 01/14Z, increasing up to 12 knots with sea breeze
variations. He

&&

.MARINE...Recent CariCOOS buoy network observations around Puerto
Rico and the U.S. Virgin Islands indicated subsiding seas between
2 and 5 feet, with the highest wave heights across buoys with
eastern and northern exposure. Swells generated by Philippe will
maintain hazardous seas of up to 7 feet through at least Monday
afternoon, mainly across the Atlantic waters, where a Small Craft
Advisory remains in effect. Small craft should exercise caution
elsewhere, particularly across the coastal waters and local
passages with eastern exposure.

There is a high rip current risk for the northern and eastern
beaches of Puerto Rico and Culebra through this afternoon. Life-
threatening rip currents are possible elsewhere, including beaches
of the U.S. Virgin Islands and Vieques.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for PRZ001-002-005-
     008-012.

     Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for PRZ001>005-008-010-012-013.

VI...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for VIZ001-002.

AM...Small Craft Advisory until 2 PM AST Monday for AMZ711.

     Small Craft Advisory until 8 AM AST this morning for AMZ712-716.

&&

SHORT TERM...LIS
LONG TERM....ICP
AVIATION...LIS
PUBLIC...ICP/LIS
Hazardous weather outlook, Oct 1, 3:35 AM CDT, 2 hours 50 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
427 AM AST domingo 1 de octubre de 2023

AMZ711>745-PRZ001>013-020830- San Juan y
Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
427 AM AST domingo 1 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche
Rayos...Tronadas de aisladas a dispersa, principalmente a
través del interior a sur-suroeste en la tarde.  Esté atento a las
Tronadas en su área, y esté preparado para buscar
refugio.

. Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
pequeños riachuelos.  Las inundaciones repentinas aisladas y los
deslizamientos de tierra son posibles.

. Calor Excesivo...Índices de calor de 108-111 grados a través de la
mayoría de las elevaciones urbanas y más bajas, y las áreas urbanas
de todos los municipios costeros y las regiones metropolitanas de
Puerto Rico, así como Vieques y Culebra.  El agotamiento por calor
es probable con una exposición prolongada.  El golpe de calor es
posible.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas marinas del Atlántico.  Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje, particularmente a través de las
playas del norte centro de Puerto Rico y el área metropolitana de
San Juan.

. DÍAS DOS A SIETE...lunes a sábado
La humedad de las bandas externas de la tormenta tropical Philippe
inducirá lluvia excesiva y riesgo de rayos a través de la mayoría de
las islas durante los próximos días.  Los riesgos de calor excesivo
permanecerán en su lugar durante al menos hasta el martes.  Las
marejadas generadas por Philippe mantendrán el oleaje peligroso para
embarcaciones pequeñas hasta la próxima semana laboral.  Un riesgo
de moderado a alto de corrientes marinas que amenacen la vida
continuará durante los próximos dos días.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-020830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
427 AM AST domingo 1 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche
. Rayos...Las Tronadas aisladas son posibles a través de
todas las islas.  Esté atento a las Tronadas en su área,
y esté preparado para buscar refugio.

. Lluvia Excesiva...Acumulación de agua en carreteras y áreas mal
drenadas a través de todas las islas locales.  Las inundaciones
urbanas y de riachuelos son posibles.

. Calor Excesivo...Índices de calor de 108-111 grados a través de la
mayoría de las elevaciones más bajas y las áreas urbanas de todas
las Islas Vírgenes de los Estados Unidos.   El agotamiento por calor
es probable con una exposición prolongada.  El golpe de calor es
posible.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas marinas del Atlántico.  Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Una corrientes marinas moderadas son
probables en la zona de oleaje, particularmente a través de las
playas del este de Santa Cruz.

. DÍAS DOS A SIETE...lunes a sábado
La humedad de las bandas externas de la tormenta tropical Philippe
inducirá lluvia excesiva y riesgo de rayos a través de la mayoría de
las islas durante los próximos días.  Los riesgos de calor excesivo
permanecerán en su lugar durante al menos el martes .  Las marejadas
generadas por Philippe mantendrán el oleaje peligroso para
embarcaciones pequeñas hasta la próxima semana laboral.  Un riesgo
de moderado a alto de corrientes marinas que amenacen la vida
continuará durante los próximos días.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:00 AM CDTHeat AdvisoryJSJ7 hr
Oct 1, 4:05 AM CDTAreal Flood AdvisoryJSJ5 hr
Oct 1, 4:48 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 1, 5:54 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 7:13 AM CDTAreal Flood AdvisoryJSJ92 min
Oct 1, 8:26 AM CDTAreal Flood WarningJSJ3 hr
Oct 1, 9:58 AM CDTAreal Flood AdvisoryJSJ85 min
Oct 1, 2:40 PM CDTSpecial Weather StatementJSJ50 min
Oct 1, 4:35 PM CDTSpecial Weather StatementJSJ25 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.